Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Mobile, AL

May 20, 2010Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this flash flood warning at May 20, 2010, 10:48 PM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2010, 10:48 PM CDT (03:48 UTC)
Expired
May 21, 2010, 12:45 AM CDT
In force
117 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WGUS54 KMOB 210348
FFWMOB
MSC041-111-153-210545-
/O.NEW.KMOB.FF.W.0015.100521T0348Z-100521T0545Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1048 PM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHEASTERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 1245 AM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
  HEAVY RAIN FROM A THUNDERSTORM NEAR MULBERRY ALONG THE 
  WAYNE...PERRY AND GREENE COUNTY LINE...MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  PIAVE BY 1145 PM CDT...
  SAND HILL BY 1150 PM CDT...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA IN ADDITION TO RADAR ESTIMATES OF UP TO 4 INCHES WHICH 
HAVE FALLEN IN THE LAST HOUR ALREADY.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3152 8893 3152 8872 3134 8872 3134 8893

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:30 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 20, 6:30 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION SECTION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT THU MAY 20 2010

.AVIATION (18Z ISSUANCE)...GENERAL VFR CONDITIONS EXPECTED THROUGH
THE FORECAST. CURRENT ACTIVITY OVER THE NORTHWESTERN SECTION OF THE
FA WILL CONTINUE TO SLOWLY WEAKEN THROUGH THE EVENING HOURS...AND
REMAIN OVER THAT SECTION OF THE FA. THE REST OF THE FORECAST IS
PRETTY MUCH AS BEEN PUT INTO THE FOR THE LAST SEVERAL DAYS...WITH
OVERNIGHT...PATCHY FOG...ISOLATED DENSE. THIS WILL BURN OFF AFTER
SUNRISE...AND WITH THE HIGH MOISTURE CONTENT...MORNING CU
DEVELOPMENT IS EXPECTED WITH BASES RISING...THEN A SMALL CHANCE OF
MID TO LATE AFTERNOON TSRA.

/16

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THE SYSTEM OVER THE
EAST CENTRAL PLAINS MOVES OFF TOWARDS THE GREAT LAKES THROUGH FRIDAY
NIGHT WHILE LOW LEVEL RIDGING EXTENDING FROM THE WESTERN ATLANTIC
INTO THE NORTHERN GULF SHIFTS GRADUALLY NORTHWARD INTO THE SOUTHERN
PORTION OF THE FORECAST AREA.  A SERIES OF SHORTWAVES SEEN IN THE
WATER VAPOR LOOP ROTATE THROUGH THE BASE OF THE PLAINS UPPER TROF
AND BRING ABUNDANT ACTIVE CONVECTION ACROSS CENTRAL/NORTHERN
MISSISSIPPI/ALABAMA WITH COVERAGE DECREASING SOUTHEASTWARD DUE TO
PROGRESSIVELY STRONGER LIMITING EFFECTS OF LOW LEVEL RIDGING OVER
THE NORTHERN GULF.  THIS IS DEPICTED FAIRLY WELL BY SURFACE BASED
CIN WHICH RANGES FROM 20-40 J/KG OVER THE NORTHERNMOST COUNTIES TO
AROUND 200 J/JG NEAR THE IMMEDIATE COAST DURING THE EVENING
HOURS...WITH HIGHER VALUES OF CIN WORKING INLAND OVERNIGHT AS THE
LOW LEVEL RIDGING SHIFTS NORTHWARD.  THE LATEST SATELLITE/RADAR LOOP
AND SURFACE ANALYSIS SHOW THE WARM FRONT STRETCHING FROM NEAR 0J4 TO
GTR WITH DEWPOINTS IN THE UPPER SIXTIES TO LOWER SEVENTIES OVER MUCH
OF THE FORECAST AREA WITH ISOLATED CONVECTION DEVELOPING ACROSS
SOUTH CENTRAL AND SOUTHEAST MISSISSIPPI ALONG THE SEA BREEZE AND
PREEXISTING BOUNDARIES.  WILL HAVE SMALL POPS OVER THE SOUTHERN
PORTION OF THE FORECAST AREA THIS EVENING AND GOOD CHANCE WELL
INLAND THEN DRY OVER THE SOUTHERN PORTION AND SLIGHT CHANCE NORTHERN
PORTION TONIGHT AS THE LOW LEVEL RIDGING SHIFTS NORTHWARD.  SURFACE
BASED CAPES WILL BE INITIALLY FAIRLY HIGH OVER THE NORTHWESTERN
PORTION OF THE AREA THIS EVENING...AROUND 2500 J/KG...TAPERING TO
AROUND 1000 J/KG OVER THE SOUTHEAST PORTION.  ONLY A MODEST AMOUNT
OF DRY AIR IS PRESENT ALOFT WITH WET BULB ZERO VALUES RANGING FROM
11.5-12.5 KFT WITH LIGHT WINDS RESULTING IN GENERALLY LOW
HELICITIES.  CONSIDERING THE FAIRLY HIGH CAPE OVER THE NORTHWEST AND
OTHER PARAMETERS...EXPECT SOME STRONG TO POSSIBLY SEVERE STORMS OVER
THE NORTHWESTERN PORTION OF THE FORECAST AREA THIS EVENING AND WILL
ADD SOME STORMS MAY BE SEVERE TO THE ZONES...GENERALLY WHERE SPC HAS
A SLIGHT RISK FOR SEVERE.  MAY HAVE SOME LINGERING CONVECTION DURING
THE MORNING HOURS OVER INLAND SECTIONS ON FRIDAY THEN EXPECT
ADDITIONAL CONVECTIVE DEVELOPMENT AS A ANOTHER SHORTWAVE MOVES
THROUGH THE BASE OF THE EASTWARD TRANSLATING UPPER TROF.  THE LOW
LEVEL RIDGE AXIS RETREATS SOUTHWARD INTO THE NORTHERN GULF ON FRIDAY
ALLOWING FOR A MODEST SEA BREEZE TO DEVELOP AGAIN.  WILL HAVE SLIGHT
CHANCE POPS NEAR THE COAST INCREASING TO CHANCE INLAND...EXCEPT WILL
HAVE CHANCE POPS OVER MUCH OF SOUTH CENTRAL ALABAMA WHERE LOW LEVEL
CONVERGENCE WILL BE ENHANCED FROM DEVELOPING EASTERLY FLOW OVER THE
EXTREME SOUTHEAST STATES FROM A TROPICAL WAVE ADVANCING ACROSS THE
WESTERN ATLANTIC...AND SOMEWHAT MORE FAVORABLE CONDITIONS ALOFT AS
THE UPPER TROF SHIFTS EASTWARD ACROSS THE AREA.  WILL KEEP SMALL
POPS IN FOR THE NORTHEASTERN PORTION OF THE AREA FRIDAY EVENING FOR
LINGERING CONVECTION.  A SHARPLY AMPLIFIED UPPER RIDGE MEANWHILE
BUILDS INTO THE REGION FROM THE PLAINS ON SATURDAY THEN STALLS FOR
SATURDAY NIGHT INTO SUNDAY AS THE UPPER TROF EVOLVES INTO AN UPPER
LOW THAT SHIFTS SOUTHWARD ALONG THE EAST COAST WITH THE PATTERN OVER
THE EASTERN STATES LOOKING PROGRESSIVELY LIKE A REX BLOCK PATTERN.
HOT CONDITIONS ON SATURDAY SHOULD BE ABLE TO ALLOW FOR ISOLATED
CONVECTION TO OVERCOME WARMER TEMPERATURES IN THE SUBSIDENCE WARMING
750-500 MB LAYER...IN THE SOMEWHAT MORE FAVORABLE NORTHEASTERN
PORTION OF THE AREA WHERE LOW LEVEL CONVERGENCE IS ENHANCED FOR
SIMILAR REASONS AS FRIDAY AND LESS EFFECTS FROM THE UPPER RIDGE.
OPTED TO STAY WITH A DRY FORECAST FOR SATURDAY NIGHT THROUGH SUNDAY
NIGHT FOR NOW WITH HOT CONDITIONS CONTINUING. /29

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...THE UPPER LOW OVER THE FAR
WESTERN ATLANTIC MOVES SLOWLY EASTWARD INTO THE EXTREME SOUTHEAST
STATES THROUGH THURSDAY WHILE A REX BLOCK PATTERN PERSISTS OVER THE
EASTERN STATES.  THE SURFACE FLOW BECOMES PREDOMINATELY NORTHEAST
WITH A SEA BREEZE DEVELOPING EACH DAY AND PUSHING INLAND.  SMALL
POPS CONTINUE THROUGH THE PERIOD MAINLY FOR SEA BREEZE INITIATED
CONVECTION WITH LOW LEVEL CONVERGENCE ENHANCED ALONG THE SEA BREEZE
FROM THE SYNOPTIC SCALE NORTHEASTERLY FLOW.  TEMPERATURES TREND TO
AROUND SEASONABLE LEVELS BY TUESDAY. /29

&&

.MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RIDGE
WESTWARD THROUGH THE WEEKEND. THIS WILL RESULT IN A LIGHT
SOUTHEASTERLY FLOW. WINDS WILL BE LOCALLY HIGHER CLOSE TO THE COAST
DURING THE AFTERNOON SEA BREEZE. EARLY NEXT WEEK...A SUBTROPICAL LOW
PRESSURE SYSTEM IS FORECAST TO APPROACH THE SOUTHEAST ATLANTIC
COAST. IF THIS OCCURS...WINDS WOULD LIKELY SHIFT TO A NORTHEAST/EAST
WIND FOR THE EARLY PART OF NEXT WEEK. THIS REMAINS RATHER UNCERTAIN
AND THE WIND FORECAST IS LIKELY TO CHANGE IN LATER FORECASTS. /13

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM OVER THE EASTERN PLAINS WILL
PASS NORTH OF THE AREA THROUGH SATURDAY AND BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA.  A MOIST SOUTHERLY FLOW
CONTINUES THROUGH THE WEEKEND WITH AFTERNOON RELATIVE HUMIDITIES
REMAINING ABOVE CRITICAL LEVELS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  90  69  92 /  20  20  10  10
PENSACOLA   70  88  72  90 /  20  20  10  10
DESTIN      72  85  73  86 /  10  20  10  10
EVERGREEN   64  91  65  95 /  40  30  20  20
WAYNESBORO  65  89  65  92 /  40  30  10  10
CAMDEN      65  90  66  95 /  50  30  20  20
CRESTVIEW   63  92  64  94 /  20  30  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 20, 5:05 AM CDT, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
505 AM CDT THU MAY 20 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
505 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
IS EXPECTED THIS AFTERNOON AND EARLY EVENING...WITH THE GREATEST
COVERAGE EXPECTED OVER SOUTHEAST MISSISSIPPI. SOME OF THE STORMS
WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS OF 35 TO 45 MPH. AN ISOLATED SEVERE STORM IS ALSO
POSSIBLE WITH THE MAIN THREATS BEING LOCALLY DAMAGING WIND GUSTS AND
QUARTER SIZED HAIL. THE MOST FAVORABLE AREA FOR STRONG TO SEVERE
STORMS WILL BE LOCATED OVER SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA WEST OF INTERSTATE 65. THE THUNDERSTORM ACTIVITY
IS EXPECTED TO QUICKLY DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, May 20, 7:07 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CDT THU MAY 20 2010

ALZ053-210045-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
707 PM CDT THU MAY 20 2010

...A STRONG THUNDERSTORM WILL AFFECT CLARKE COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF OPINE...MOVING EAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
OPINE...TALLAHATTA SPRINGS...CHILTON...BASHI...PEACOCK...THOMASVILLE
AND RURAL THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:12 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne33 min
May 21, 5:30 PM CDTSevere Thunderstorm WarningMOBGreene, Wayne60 min
May 21, 5:42 PM CDTTornado WarningMOBGreene, Wayne31 min
May 21, 6:31 PM CDTSevere Thunderstorm WarningMOBGreene59 min

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.